Alert archive / Puerto Rico / Flash Flood Warnings in 2005
Flash Flood Warning 144, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 2, 2005, 10:41 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2005, 10:41 PM CDT (03:41 UTC)
- Expired
- Oct 3, 2005, 5:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS JSJ
- Area
- Counties, with a storm outline in the text
The radar
The San Juan radar (TJUA), 16 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 030345
FFWSJU
PRC015-057-077-085-095-109-129-151-030600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1141 PM AST SUN OCT 2 2005
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
ARROYO
JUNCOS
PATILLAS
MAUNABO
SAN LORENZO
YABUCOA
LAS PIEDRAS
GUAYAMA
* UNTIL 200 AM AST
* AT 1138 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM STRONG THUNDERSTORMS CONTINUE TO MOVE OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA FERMINA
AND LAS PIEDRAS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 1821 6585 1808 6590 1806 6580 1799 6591
1796 6611 1803 6608 1822 6591
$$
RAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:30 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 2, 10:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1130 PM AST SUN OCT 2 2005 .11 PM UPDATE...UPPER LOW THAT APPEARED TO BE WEAKENING ACROSS THE AREA THIS AFTERNOON WAS JUST REORGANIZING...AND HAS SUNKEN SOUTHWESTWARD WITH LOW CENTERED NOW AS A TRIPLE POINT CONNECTING TUTT SEGMENTS. THIS HAS COMBINED THIS EVENING WITH A PASSING LOW TO MID LEVEL VORT CENTER TRAVERSING WNW ACROSS THE LOCAL AREA FOR A VERY ACTIVE EVENING. A QUIKSCAT PASS THIS EVENING HAS VERIFIED WHAT STLT IMAGERY SUGGESTED LATE THIS AFTERNOON...AND MY BINOCULAR AIDED VIEW AT THE BEACH SUGGESTED THIS AFTERNOON...THAT A FRESH ESE WIND FLOW IS DOMINATING THE LOCAL OFFSHORE ATLANTIC WATERS...AND IS EVEN STRONGER WELL OFF SHORE DUE TO THE BUILDING HIGH PRESSURE ACROSS THE WEST CENTRAL ATLANTIC. THIS HAS PRODUCED A PRONOUNCED DIFFERENCE IN LOCAL WINDS AND SEAS...BEING SLIGHT ACROSS THE CARIBBEAN AND INCREASING SHARPLY SOUTH TO NORTH ACROSS THE LOCAL ATLANTIC. HAVE THUS ISSUED A SCA FOR OFF SHORE ATLANTIC...AND FOR A CHANGE HAD TO INCREASE WINDS ABOVE THE GFS FORECAST. SHOWERS AND THUNDERSTORMS...SOME INTENSE...WILL CONTINUE TO MOVE WNW OVERNIGHT AND INTERMITTENTLY AFFECT THE EAST AND NORTH LOCAL WATERS...THE BRITISH...SPANISH...AND U.S. VIRGIN ISLANDS (DID I FORGET ANYBODY?)...AND THE EAST HALF OF PUERTO RICO...TO PRODUCE PERIODS OF STRONG GUSTY WINDS...VERY HEAVY RAINFALL AT 3-5 INCH PER HOUR RATES...AND FREQUENT LIGHTNING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR EAST...SOUTHEAST...AND EASTERN INTERIOR P.R. AND ST CROIX DUE TO CURRENT PRECIP FREQUENCY AND RECENT RAINS OF THE PAST 12 HOURS. THE EAST AND SOUTHEAST HALVES OF P.R. MAY SEE SIGNIFICANT RIVER FLOODING AND ISOLATED MUDSLIDES BY SUNRISE. 70 && .4 PM SYNOPSIS...AT UPPER LEVELS..THE STRONG UPPER LOW THAT HAS BEEN CREATING THE RING OF CONVECTION TO OUR NORTHEAST MOVED SOUTH SOUTHWEST TOWARD THE VIRGIN ISLANDS AND WEAKENED. IT WILL FORM A BRIDGE OF LOW PRESSURE BETWEEN THE NEXT TWO LOWS MENTIONED. A STRONGER LOW NEAR 33 NORTH 43 WEST WILL PUSH SOUTHWEST THROUGH THURSDAY MORNING...BUT WILL ONLY SERVE TO BRING A NORTHWESTERLY UPPER LEVEL JET DOWN TO 20 NORTH 60 WEST AND NO CLOSER. LOW PRESSURE EAST OF FLORIDA WILL MOVE ACROSS FLORIDA AND INTO THE GULF OF MEXICO BY MID WEEK...LEAVING A RIDGE OVER THE LOCAL AREA THAT WILL PERSIST THROUGH SATURDAY. AT MID LEVELS...LOW PRESSURE JUST NORTH OF PUERTO RICO WILL MOVE TO CUBA AS HIGH PRESSURE RIDGES IN OVER THE AREA FROM THE NORTH ON TUESDAY. HIGH PRESSURE CONTINUES BUILDING SOUTH PREEMPTING A TROUGH FROM THE NORTHEAST THROUGH SATURDAY...POSSIBLY SPUN DOWN FROM THE UPPER LEVEL LOW IN THE SAME PLACE. HIGH PRESSURE THEN MOVES NORTHWEST. AT LOWER LEVELS...THE ACTIVITY FROM THE UPPER LEVEL LOW IS BEGINNING TO DISSIPATE...BUT WILL LEAVE AN AREA OF MOIST AND UNSTABLE AIR THAT IS LOOSELY CONNECTED WITH A MASS OF MOISTURE JUST EAST OF THE BAHAMAS AND THE REMNANTS OF THE WEAKENING TROPICAL DEPRESSION 19. THAT BAND...WHICH STRETCHES FROM ABOUT 10 NORTH AND 52 WEST TO 26 NORTH 72 WEST TONIGHT...CONTINUES TO BE TRACEABLE IN THE MODELS SOLUTIONS THROUGH THURSDAY AND SLOWLY DRIFTS ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS ON WEDNESDAY. TOWARD THE END OF THE SOLUTION THE GFS BRINGS A TROPICAL CYCLONE TO JUST EAST OF THE WINDWARD ISLANDS ON SUNDAY NEXT AND THEN MOVES IT NORTH. && .DISCUSSION...THE SOUNDING CONTAINED MORE MOISTURE IN THE COLUMN THAN YESTERDAY AND STRONG ACTIVITY WAS ALREADY IN PROGRESS WHEN THE SUN ROSE THIS MORNING. WITH NORTH UPPER LEVEL FLOW AROUND THE UPPER LEVEL LOW TO THE NORTHEAST...ANVIL BLOW OFF WAS ALREADY BLOCKING MOST OF THE SUN FROM REACHING PUERTO RICO AND THE U.S. VIRGIN ISLANDS BY MID MORNING. SOME THUNDERSTORMS DID CONTINUE IN THE AREA SOUTH OF THE LOW AND SOME BROKE AWAY AND MOVED SOUTHWEST ACROSS THE ISLANDS. SHOWERS CONTINUED TO MOVE OFF THE CARIBBEAN SEA AND ONTO EASTERN PUERTO RICO DURING THE AFTERNOON. THE SOURCE OF PUERTO RICOS ACTIVITY DURING THE AFTERNOON WAS FROM THE ONE AREA THAT RECEIVED THE MOST SUNSHINE...THE SOUTHWEST CORNER. WITH MOIST FLOW IN PLACE AND WEAK NORTHEASTERLY SURFACE FLOW...THUNDERSTORMS FORMED OVER THE SOUTHWEST COASTAL STRIP OF PUERTO RICO BETWEEN THE BEACHES AND THE CORDILLERA CENTRAL...AND ONE PLACE IN PENUELAS RECEIVED OVER 5 INCHES OF RAIN. RAIN WILL CONTINUE IN THESE TWO AREAS UNTIL SUNSET. THE LOW PRESSURE ALOFT IS BEGINNING TO WEAKEN CONSIDERABLY AND THE CONVECTION THAT RESULTED IS BEGINNING TO DISPERSE. THIS WILL LEAVE SCATTERED SHOWERS OVERNIGHT. THE BAND OF MOISTURE WILL REMAIN TO OUR NORTHEAST UNTIL TUESDAY NIGHT WHEN WE SHOULD AGAIN EXPERIENCE HIGHER THAN USUAL SHOWER AND THUNDERSTORMS ACTIVITY. THIS WILL LAST THROUGH THURSDAY AND THEN WE RETURN TO TYPICAL AFTERNOON PATTERNS THAT ARE MORE DEPENDENT ON SURFACE WINDS. WORTH MENTIONING...BUT STILL LOW ON THE SCALE OF PROBABILITY...IS THE SWIRL OF CONVECTION THAT MOVED OFF OF AFRICA A WHILE AGO AND IS NOW NEAR 23 WEST SOUTH OF 16 NORTH. THE GFS PICKS UP ON THIS...DEVELOPS A CIRCULATION...AND BRINGS IT TO 8 NORTH AND 40 WEST BY THURSDAY MORNING AND TO 13 NORTH 54 WEST BY SUNDAY MORNING. AT THAT POINT IT IS PRESUMABLY A TROPICAL STORM OR BETTER AND IT DRIVES TOWARD A WEAKNESS IN THE PRESSURE FIELD TO THE NORTH NORTHWEST. IN THIS WAY IT APPEARS TO MISS THE LOCAL AREA ALTOGETHER. THIS SCENARIO LOOKS FINE...IF IT CAN GET TOGETHER IN THE FIRST PLACE...WHICH FEW OTHER SYSTEMS HAVE BEEN ABLE TO DO IN THE LAST 4 WEEKS OR SO. SO FOR NOW WE WILL LEAVE IT ON THE OUTSIDE-CHANCE TO-BE-WATCHED LIST. && .MARINE...THE CONVECTION THAT FORMED A RING AROUND THE UPPER LEVEL LOW TO OUR NORTHEAST HAS SUFFICIENTLY RILED THE SEAS WITH SHORT PERIOD WAVES SUCH AS TO BE NOTABLE EVEN ON THE NORTHERN SHORES OF PUERTO RICO...AND THEREFORE HAVE RAISED THE FORECAST FOR THE SEAS IN THE ATLANTIC BY ABOUT 1 FOOT. THIS SHOULD DISSIPATE BACK TO OR BELOW THE LEVELS THAT THE MODEL HAS BEEN ANTICIPATING DURING THE NEXT 24 TO 36 HOURS. SEAS THEN REMAIN RELATIVELY TRANQUIL FOR THE NEXT 7 DAYS WITH LITTLE IN THE ATLANTIC OVER 4 FEET...AND NOTHING IN THE CARIBBEAN OVER 3 FEET. && .AVIATION...AVIATORS WILL HAVE TO PUT UP WITH CONTINUED THUNDERSTORMS IN THE WESTERN/SOUTHWESTERN INTERIOR OF PUERTO RICO FOR THE NEXT 4 AFTERNOONS. WE MAY ALSO SEE AN INCREASE IN MID-LEVEL CLOUDINESS AS THE MOISTURE IN THE BAND BETWEEN THE TWO DISTURBANCES STRETCHES AND MOVES SOUTH OVER THE AREA TUESDAY THROUGH THURSDAY. OTHERWISE NO OTHER HAZARDS TO AVIATION ARE ANTICIPATED. SNELL && .SJU WATCHES/WARNINGS/ADVISORIES... PR...FFA PRZ002>004 TIL 10Z. VI...FFA VIZ002 TIL 10Z. &&
Hazardous weather outlook, Oct 2, 5:00 AM CDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST SUN OCT 2 2005 PRZ001>013-AMZ710>750-031030- 600 AM AST SUN OCT 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH LOCATED ACROSS THE NORTHERN LEEWARD ISLANDS AND THE EASTERN CARIBBEAN WILL CONTINUE TO ENHANCE THE SHOWER ACTIVITY ACROSS THE LOCAL REGION TODAY. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR OVER PARTS OF THE LOCAL ISLANDS... BUT MAINLY ACROSS THE INTERIOR AND WEST PORTIONS OF PUERTO RICO DURING THE AFTERNOON HOURS. HEAVY LOCALIZED RAINFALL WILL LEAD TO AREAS OF URBAN AND SMALL STREAM FLOODING AND RIVER FLOODING. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF A LINGERING UPPER LEVEL LOW OR TROUGH AND A BAND OF MOISTURE APPROACHING THE ISLANDS FROM THE NORTHEAST WILL RESULT IN AT LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM ACTIVITY COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO AREAS OF URBAN AND SMALL STREAM FLOODING AND RIVER FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. VIZ001-002-AMZ710>730-031030- 600 AM AST SUN OCT 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH LOCATED ACROSS THE NORTHERN LEEWARD ISLANDS AND THE EASTERN CARIBBEAN WILL CONTINUE TO ENHANCE THE SHOWER ACTIVITY ACROSS THE LOCAL REGION TODAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS PARTS OF THE LOCAL ISLANDS. HEAVY LOCALIZED RAINFALL MAY LEAD TO URBAN AND GUT TYPE FLOODING. MODERATE LONG PERIOD NORTH NORTHEAST SWELLS MOVING THROUGH THE REGIONAL WATERS CONTINUE TO GRADUALLY SUBSIDE TODAY. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF A LINGERING UPPER LEVEL LOW OR TROUGH AND A BAND OF MOISTURE APPROACHING THE ISLANDS FROM THE NORTHEAST WILL RESULT IN AT LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS. AS ALWAYS...WITH SHOWER AND THUNDERSTORM ACTIVITY COMES THE CHANCE OF LOCALLY HEAVY RAIN WHICH CAN LEAD TO AREAS OF URBAN AND GUT TYPE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU. 41
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 9:12 PM CDT | Special Marine Warning | JSJ | 2 hr | |
| Oct 2, 9:17 PM CDT | Flash Flood Warning | JSJ | 19 hr | |
| Oct 2, 10:07 PM CDT | Flash Flood Warning | JSJ | 18 hr | |
| Oct 3, 1:03 AM CDT | Flash Flood Warning | JSJ | 19 hr | |
| Oct 3, 12:56 PM CDT | Flash Flood Warning | JSJ | 19 hr | |
| Oct 3, 4:30 PM CDT | Flash Flood Warning | JSJ | 20 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.